Blurred vision - optican's today

Morning All

I have recently had experienced slightly blurred vision in my right eye, it isn't there all the time and some days worse than others. I have also had more often a temple headache. Having seen the GP last week she has advised me to see the opticians first before investigating further. Just to add my blood pressure was slightly high so with this and meds she suggested this could simply be the cause. My appointment is today and I just wanted to see if I should be asking the opticians to look for anything specific? Or is a general examination all I need ? Many thanks

18 Replies

oldestnewest
  • Hello I too had head pains and blurred vision, when I was first told I had Pmr after my temple biopsy the head pains stopped, I still have slight blurred vision in one eye, which they say might repair itself in time, but please push to see the hospital optician, Pmr can cause all sorts of sight problems if not treated early enough , best wishes, Jan

  • Thank you Jan, well this is why I am taking steps now as I have heard about sight problems with PMR.

  • Push to see a specialist if your worried your sight is important, or if you get no help from your GP go to A&E sometimes you have to insist on help best wishes Jan x

  • In fairness the GP has been great throughout. This has only just become something I have been aware of and as she said an opticians appointment is the first step. I will however be going back to her with the results after today and taking the next steps. Thanks Jan 😊

  • I'm not sure if PMR on its own causes sight problems, isn't this only if you have the GCA alongside it? Just not sure if this is so but need to learn, thanks for help.

  • I understand PMR isn't a cause of sight problems, however GCA does cause this. But it isn't necessarily an indication that you the have GCA. Sight problems can be from steroid's so this is what needs to be looked at in my case.

  • what does PMR stand for or GCA? thanks.

  • Polymyalgia Rheumatica and Giant Cell Arteritis.

  • Your GP could be right in that long-term steroids can cause some blurring of vision. But having a temple headache together with blurring vision whilst suffering from PMR does raise the possibility of GCA affecting the temporal artery.

    My blood pressure soared when GCA arrived on the scene, but equally being on long-term steroids can also lead to an increase in blood pressure.

    Your optician needs to carry out a complete examination of your eyes, especially checking the optic nerve and looking for what is described as a halo effect. He should also check your eye pressures at the same time as Pred can cause an increase in eye pressures.

    Importantly, you should remain alert to any worsening of your blurred vision or any other visual disturbance and seek emergency advice at A&E if necessary.

  • Thank you Celtic. Exactly I want to keep on top of things and not ignore any signs that I could be heading down a rocky road. I will ask the opticians today to carry out all mentioned. Many thanks.

  • As Celtic says, you need an examination of the retina, paying attention to the optic nerve, and eye pressures taken as for glaucoma. It usually needs eye drops to dilate the pupil so they can see - and that means you will find light uncomfortable after, take sun glasses. It also isn't recommended to drive for a few hours - get someone to take you or use public transport if you can.

  • Hello Woo

    I was given 15mgs of prednisolone last year when diagnosed with PMR but unfortunately my GP did not think to check with my eye specialist as I have glaucoma. After one week on the prednisolone I had a regular check at the optometrist and was rushed to hospital as my ocular pressures had gone dangerously high. I nearly lost the sight in my right eye and subsequently had to have an operation called a trabeculectomy. I am now having to manage on 5mgs of prednisolone which is not ideal but at least my eyesight is safe.

    Look after your eyes, especially if you are on a high dose of prednisolone.

  • Well the result was that my eye pressure is high which is very worrying. He is referring me as urgent today to see a eye consultant at the hospital. I felt a bit alarmed to say the least and have just been to the GP surgery. I have spoken to the nurse who"s advise was to monitor headache, eyesight and if there are any significant changes then to take myself to A&E. As she did say which is very true that if I didn't know opticians eye pressure results I wouldn't be thinks of going to A&E. The optician did say that this result could simply be due to long term pred. He also said I will have a call within 48hrs. I don't want to excessively stress myself as sure this won't help.

  • Wooh66, an appointment definitely worth attending then! Don't worry unduly about the high pressure as you can be given eye drops to use daily which will reduce it. And if the high pressure is due to the steroids, then as you reduce the dose and come off steroids your pressures will very likely return to normal. I started having a problem with my eye pressures even before PMR/GCA, so once on steroids the pressures went very high. My pressures are also a bit resistant to the eye drops but I see an ophthalmologist every 6 months who checks the optic nerve for any deterioration - so far, so good. Good luck with your appointment with the eye consultant and do come back and let us know how you get on.

  • Celtic thank you. I am just keeping hopefully that it's due to steroids and if drops are all I will need. I've already had a call from opticians to say referral was faxed and been acknowledged so he hoped that I will hear tomorrow. If I don't I'm to call him so he can chase. Fingers crossed 🙏

  • My optomologist was really helpful and knowledgable about GCA, much more so than my rheumy and GP and spent a while explaining things and checking my eyes. It was so nice to talk to someone who seemed to know something about GCA.

  • I've just had an eye check - first since starting pred. When I told my doctor why I was coming for my check up a year early he was even more thorough than usual. No sign of GCA, nor cataracts. My prescription is still perfect. But pressure is up enough that he wants to see me in four months, no need for drops yet. It is definitely worth having eyes checked within a few months of starting steroids. And, Piglette, my ophthalmologist was also very knowledgeable, and in the course of my appointment told me everything I would have needed to know about prednisone and eyes and slow tapering protocol had I not already become somewhat of an expert thanks to the forums! 🌞

  • well i'm not sure of the answers, but on a personal basis that i have had experienced recently. i know for sure that stress has a lot to do with the blurred vision. and we all know the holidays can be very stressful for some of us. but before that in nov, i had a cat scan with dye. it never bothered me before. but it sure had an effect this time. my feet felt like they had two different brains giving them orders. and they sure weren't working tog. my feet were all over the place. i didn't walk that bad since in the old days when i had to much to drink that was 1971. and haven't had a drink since. and i was moving fast and grabbing onto anything i could get my hands on. the other part was the changing of lines for what i was reading . like double vision. my ophthalmologist said there was some signs of glaucoma in my left eye. but that was before the cat scan.

    even my brain felt fuzzy. not comfortable feeling. things have cleared up pretty well by now. thank the Lord.

You may also like...